Article Text

PDF

Thyroid eye disease: an unusual presentation
  1. J Shankar1,
  2. C P Noonan2,
  3. P Mathew2,
  4. S Hanif2
  1. 1Royal Liverpool University Hospital, Prescot Street, Liverpool L7 8XP, UK
  2. 2Warrington General Hospital, Warrington, UK
  1. Correspondence to: Jai Shankar, Royal Liverpool University Hospital, Prescot Street, Liverpool L7 8XP, UK; jai.shankar{at}tesco.net

Statistics from Altmetric.com

Viagra (Sildenafil) is an oral preparation for the treatment of male erectile dysfunction. Although the drug is marketed solely for its therapeutic purposes, it has high potential for abuse owing to its ability to intensify and prolong erectile response. We describe here an ocular side effect following its use as a recreational drug, which led to the diagnosis of thyroid eye disease.

Case report

A 30 year old white man was referred to the eye clinic, with a history of waking up one morning with a left proptosis, having had no ocular signs or symptoms the previous day. The patient did not have any subjective symptoms of pain, redness, change in visual acuity, double vision, or of hearing any sounds. There was no history of direct or indirect trauma. He gave a history of having acquired a tablet of Viagra from a friend at a Christmas party. He ingested half and gave half to his partner. The exact dosage strength was unknown. His partner noticed increased visibility of the white of the eye under the left upper lid. He was otherwise healthy and was taking no medication.

Visual acuity was 6/5 unaided in each eye. Ocular examination showed a 3 mm axial non-pulsatile left proptosis. He was orthophoric and ocular movements were unrestricted. Anterior segment examination showed generalised conjunctival engorgement on both sides, more on the left than the right. Pupils were normally reacting and fundus examination was unremarkable. Intraocular pressure was normal with no significant difference between straight gaze and up gaze. Auscultation over the globe revealed no bruit.

The clinical findings along with the acute onset history led us to suspect superior ophthalmic vein thrombosis as a possible cause. An magnetic resonance imaging (MRI) scan was ordered with a specific request to comment on the calibre of the superior ophthalmic veins. The MRI scans showed normal superior ophthalmic veins bilaterally but thickening of all extraocular muscles, particularly the inferior recti on both sides. The inferior rectus was intensely white on T2 weighted scans. Biochemical tests for thyroid function showed him to have high T3 and T4 levels and very low TSH levels.

Comment

Sildenafil citrate has been in use since early 1998 for the treatment of male erectile dysfunction. It is a selective cyclic guanosine monophosphate dependent phosphodiesterase type 5 (PDE5) inhibitor. It potentiates the smooth muscle relaxant effect of nitric oxide and leads to engorgement of the sinusoids of the corpus cavernosa with a resultant penile erection. At the time of orgasm, emission, and ejaculation sympathomimetic substances—adrenaline (epinephrine) and noradrenaline (norepinephrine)—are released with consequent sinusoidal smooth muscle contraction and rapid loss of penile rigidity.1

As with any new drug, clinical information and known side effects with regard to sildenafil are limited. Ocular side effects are few. Although sildenafil was developed as a selective PDE5 inhibitor, it has about 10% effect against PDE6—an enzyme localised in retinal photoreceptors. This results in various visual symptoms like a blue tinge to vision, impaired colour vision, increased light sensitivity, and blurred vision. Symptoms are transient and occur between 2–4 hours after ingestion. Results of ocular electrophysiological tests have been variable.2,3 A recent study showed no effect of sildenafil on mean blood pressure, intraocular pressure, perfusion pressure, or choroidal and optic nerve head blood flow,4 but there have been isolated reports of anterior ischaemic optic neuropathy,5 vascular third nerve palsy,6 and retinal vascular occlusions.

Lid retraction following ingestion of Viagra has not been reported before. We believe that the release of sympathomimetic substances may have produced a supranormal response in the form of noticeable lid retraction in a sensitised individual with thyroid dysfunction. We speculate, based on the close temporal relation between ingestion of this recreational drug and the presentation to our department, that Viagra therapy was responsible for the unmasking of latent thyroid eye disease in a sensitised individual.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.